Alert archive / Wisconsin / Small Craft Advisories in 2017

Small Craft Advisory 8, NWS Green Bay, WI

February 3, 2017

NWS Green Bay, WI issued this small craft advisory at Feb 3, 2017, 3:48 PM CST. It took effect at Feb 4, 2017, 9:00 AM CST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2017, 3:48 PM CST (21:48 UTC)
In effect from
Feb 4, 2017, 9:00 AM CST
Expired
Feb 5, 2017, 3:36 AM CST
In force
19 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

334 
WHUS73 KGRB 032148
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
348 PM CST FRI FEB 3 2017

...GUSTY SOUTH WINDS AND BUILDING WAVES EXPECTED SATURDAY...

..GUSTY SOUTHERLY WINDS ARE EXPECTED AHEAD OF APPROACHING LOW 
PRESSURE BY LATE SATURDAY MORNING. THESE STRONGER WINDS WILL 
PERSIST THROUGH THE EVENING...SLOWLY EASING LATER IN THE NIGHT. 

WAVES WILL BUILD THROUGH THE DAY SATURDAY AND INTO THE 
EVENING...SLOWLY SUBSIDING OVERNIGHT AS WINDS BEGIN TO EASE AND
VEER WEST.

LMZ541>543-040600-
/O.NEW.KGRB.SC.Y.0008.170204T1500Z-170205T1500Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
348 PM CST FRI FEB 3 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM SATURDAY TO 9 AM CST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT FROM 9 AM SATURDAY TO 9 AM CST
SUNDAY. 

* WINDS...SOUTH AT 15 TO 25 KNOTS. GUSTS TO 30 KNOTS POSSIBLE.|

* WAVES...BUILDING TO 5 TO 8 FT BY SATURDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
6 follow-up statements
628 
WHUS73 KGRB 040313
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
913 PM CST FRI FEB 3 2017

...GUSTY SOUTH WINDS AND BUILDING WAVES EXPECTED SATURDAY...

..GUSTY SOUTHERLY WINDS ARE EXPECTED AHEAD OF APPROACHING LOW
PRESSURE BY LATE SATURDAY MORNING. THESE STRONGER WINDS WILL
PERSIST THROUGH THE EVENING...SLOWLY EASING LATER IN THE NIGHT.

WAVES WILL BUILD THROUGH THE DAY SATURDAY AND INTO THE EVENING...
SLOWLY SUBSIDING OVERNIGHT AS WINDS BEGIN TO EASE AND VEER WEST.

LMZ541>543-041115-
/O.CON.KGRB.SC.Y.0008.170204T1500Z-170205T1500Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
913 PM CST FRI FEB 3 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM SATURDAY TO
9 AM CST SUNDAY...

* WINDS...SOUTH AT 15 TO 25 KNOTS. GUSTS TO 30 KNOTS POSSIBLE.|

* WAVES...BUILDING TO 5 TO 8 FT BY SATURDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
883 
WHUS73 KGRB 041102
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
502 AM CST SAT FEB 4 2017

...GUSTY SOUTH WINDS AND BUILDING WAVES EXPECTED TODAY...

.GUSTY SOUTH WINDS AND BUILDING WAVES ARE EXPECTED AHEAD OF 
APPROACHING LOW PRESSURE. 

LMZ541>543-041915-
/O.CON.KGRB.SC.Y.0008.170204T1500Z-170205T1500Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
502 AM CST SAT FEB 4 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING
TO 9 AM CST SUNDAY...

* WINDS...SOUTH INCREASING TO AT 15 TO 25 KNOTS. GUSTS TO 30 
KNOTS POSSIBLE.|

* WAVES...BUILDING TO 5 TO 7 FT BY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
863 
WHUS73 KGRB 041621
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
1021 AM CST SAT FEB 4 2017

...GUSTY SOUTH TO SOUTHWEST WINDS AND BUILDING WAVES TODAY...

.GUSTY SOUTH TO SOUTHWEST WINDS AND BUILDING WAVES ARE EXPECTED 
AHEAD OF APPROACHING LOW PRESSURE SYSTEM TODAY. WINDS AND WAVES 
WILL SLOWLY SUBSIDE ON SUNDAY AS THE SYSTEM PULLS AWAY FROM THE 
REGION.


LMZ541>543-050030-
/O.CON.KGRB.SC.Y.0008.000000T0000Z-170205T1500Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
1021 AM CST SAT FEB 4 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST SUNDAY...

* WINDS...SOUTH TO SOUTHWEST INCREASING TO 30 KNOTS LATE THIS
  AFTERNOON AND EARLY EVENING. A FEW GUSTS TO 35 KNOTS ARE
  POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING. WINDS WILL
  DIMINISH TO 10 TO 15 KNOTS SUNDAY AFTERNOON.

* WAVES...BUILDING TO 4 TO 7 FEET LATE THIS AFTERNOON AND EVENING.
  WAVES WILL SUBSIDE SUNDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

BERSCH
207 
WHUS73 KGRB 042130
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CST SAT FEB 4 2017

...GUSTY SOUTH TO SOUTHWEST WINDS AND HIGH WAVES TONIGHT...

.GUSTY SOUTH TO SOUTHWEST WINDS AND BUILDING WAVES ARE EXPECTED
THIS EVENING THROUGH SUNDAY MORNING AS A LOW PRESSURE SYSTEM 
MOVES FROM CENTRAL MINNESOTA TOWARD NORTHERN LAKE SUPERIOR. WINDS 
AND WAVES WILL SLOWLY SUBSIDE ON SUNDAY AS THE SYSTEM PULLS AWAY 
FROM THE REGION.

LMZ541>543-050530-
/O.CON.KGRB.SC.Y.0008.000000T0000Z-170205T1500Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
330 PM CST SAT FEB 4 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST SUNDAY...

* WINDS...SOUTH TO SOUTHWEST INCREASING TO 30 KNOT EARLY THIS
  EVENING. A FEW GUSTS TO 35 KNOTS ARE POSSIBLE. WINDS WILL
  DIMINISH TO 10 TO 15 KNOTS SUNDAY AFTERNOON. 

* WAVES...BUILDING TO 4 TO 7 FEET THIS BY THIS EVENING. WAVES WILL
  SUBSIDE SUNDAY AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
589 
WHUS73 KGRB 050319
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
919 PM CST SAT FEB 4 2017

...GUSTY SOUTHWEST WINDS AND HIGH WAVES TONIGHT...

.GUSTY SOUTHWEST WINDS AND HIGH WAVES ARE EXPECTED THIS EVENING 
THROUGH SUNDAY MORNING AS A LOW PRESSURE SYSTEM MOVES FROM CENTRAL
MINNESOTA TOWARD NORTHERN LAKE SUPERIOR. WINDS AND WAVES WILL 
SLOWLY SUBSIDE ON SUNDAY AS THE SYSTEM PULLS AWAY FROM THE REGION.

LMZ541>543-051130-
/O.CON.KGRB.SC.Y.0008.000000T0000Z-170205T1500Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
919 PM CST SAT FEB 4 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST SUNDAY...

* WINDS...SOUTHWEST TO 25 KTS WITH GUSTS 30 KNOT EARLY THIS
  EVENING. DECREASING TO 15 TO 25 KTS AFTER MIDNIGHT. WINDS WILL
  DIMINISH TO 10 TO 15 KNOTS SUNDAY AFTERNOON. 

* WAVES...4 TO 7 FEET. WAVES WILL SUBSIDE SUNDAY AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
826 
WHUS73 KGRB 050936
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
336 AM CST SUN FEB 5 2017

...WINDS AND WAVES ARE DIMINISHING...

.GUSTY SOUTHWEST WINDS HAVE DIMINISHED AND WAVES ARE SUBSIDING.

LMZ541>543-051045-
/O.CAN.KGRB.SC.Y.0008.000000T0000Z-170205T1500Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
336 AM CST SUN FEB 5 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

THE WINDS HAVE DIMINISHED AND WAVES ARE SUBSIDING.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Feb 3, 3:20 PM CST, 28 minutes earlier.

Area forecast discussion, Feb 3, 3:20 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
320 PM CST Fri Feb 3 2017

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Saturday
Issued at 320 PM CST Fri Feb 3 2017

Low temperatures tonight and arrival of snow on Saturday are the
main concerns during the short term.

Surface high pressure passing south of the area should help to
keep skies mostly clear overnight. Models showed a weak surface
pressure gradient so winds should be on the light side, but not
calm. Expect warm advection to partially counteract the lack of
clouds and light winds, so lows should be a little warmer than
they were this morning. Temperatures are still likely to fall
into the single digits at most locations, with some below zero
readings in parts of central and north central Wisconsin.

Clouds will increase in warm advection ahead of an approaching
surface low. The low and weak mid level short energy can be
expected to bring accumulating snow to the area, mainly during the
afternoon. There is a chance for some light snow in central and
north central Wisconsin late in the morning, with snow chances
increasing and spreading east throughout the day. There does not
appear to be a lot of moisture associated with this system, so
snow totals should be on the low side, with highest totals during
the day on Saturday (nearing 2 inches) near the Michigan border.

.LONG TERM...Saturday Night Through Friday
Issued at 320 PM CST Fri Feb 3 2017

Main focus in the long term forecast will be the system to affect
the area Monday through Wednesday and sorting out some of the
timing and precipitation type concerns. There are still many
uncertainties including possible phasing and overall strength of
the system once it crosses northeast Wisconsin.

Before that system, expect to see ongoing light snow Saturday
night into early Sunday as surface low pressure passes north of
Wisconsin and cold front moves through the area. Current forecast
handles this event well and would expect to see anywhere from 1 to
2" of snow north of a Merrill to Kewaunee line, and less than an
inch to the south. As this system pulls away and drying occurs
aloft a brief period of freezing drizzle is possible. Would
expect little to no ice accumulation as this would occur on top of
fresh snow very early Sunday morning.

The rest of Sunday will be quiet with some partial clearing,
mainly in the south. High temperatures are expected to be within a
few degrees of normal. Winds veer northwest on Sunday which
keeps the chance of lake effect snow showers in north-central
Wisconsin. As wind fetch is marginally favorable and moisture is
limited, would expect at most a couple of tenths in northern
Vilas County Sunday afternoon.

Attention turns to the system to affect the area through the first
half of the work week. As mentioned earlier, models continue to
have differences with respect to phasing of northern and southern
energy. GFS has been the most consistent with the phasing and thus
supports the strongest surface low. The GFS solution also pulls
in the most moisture resulting in QPF values around 1.00". The
ECMWF doesn't phase as much, thus surface low is weaker more
disjointed, and generates less QPF. The Canadian is probably
somewhere in the middle.

Even with these uncertainties, there are similarities that have
led to forecast adjustments with precipitation type. A weak
boundary generates some light precipitation just to the north of
Wisconsin on Monday, thus kept a small chance of PoPs in the north
Monday. The GFS, ECMWF, and Canadian all show initially weak WAA
ahead of the developing surface low, however moisture is limited.
Therefore, lack of ice crystal generation will lead to some
freezing drizzle on the onset Monday night. Models also in fairly
good agreement that the surface low will track just south of
Wisconsin Tuesday morning into Tuesday afternoon. The Canadian was
the quickest, however latest runs have slowed the system down
similar to other guidance. As the low moves east would expect
temperatures to quickly drop and any freezing/mixed pcpn Tuesday
morning/afternoon would change to all snow by Tuesday night.
During this time the question becomes how heavy and how long the
snow will last. This will depend on the amount of phasing that
occurs. For now, will maintain current forecast and keep snow as
the primary precip type from 06Z to 18Z Wednesday. At this point
it appears the highest snowfall totals would be across north-
central Wisconsin. As the system pulls away a strong pressure
gradient will likely lead to blowing snow which may become a
concern later Wednesday.

Expect plenty of CAA Wednesday night into Thursday with brisk
northwest winds. Wind chills may become a concern for the second
half of the week. May also see a chance for lake effect snow
showers in north-central Wisconsin through Thursday morning.
Otherwise, a cold Thursday with temperatures below normal. There
are some indications of another shortwave on Friday. Did not
spend much time looking at those details this far out.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1138 AM CST Fri Feb 3 2017

VFR conditions prevailed across the forecast area at midday today.
There were some 2500-3500 foot ceilings from far northwest
Wisconsin into Minnesota, along with a few flurries, at 1730Z but
this looked to be shrinking in coverage. Based on the amount of
dry air on the GRB 12Z sounding these clouds should continue to
dissipate, with maybe just a few VFR ceilings in north central
Wisconsin later this afternoon and a couple of flurries at most.
Otherwise, middle and high clouds will move in from the west
overnight and Saturday morning. Ceilings and visibilities are
expected to lower during the afternoon as snow starts to move into
the area.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MG
LONG TERM......KLB
AVIATION.......MG
Hazardous weather outlook, Feb 3, 2:47 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
247 PM CST FRI FEB 3 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-042100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
247 PM CST FRI FEB 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

AN APPROACHING SYSTEM WILL BRING ACCUMULATING SNOW TO THE AREA
SATURDAY AFTERNOON INTO SATURDAY NIGHT. SNOWFALL TOTALS ARE
EXPECTED TO RANGE FROM AROUND 2 INCHES NEAR THE MICHIGAN BORDER,
TO A LITTLE LESS THAN AN INCH ACROSS CENTRAL WISCONSIN.

A LARGER AND STRONGER WINTER STORM IS EXPECTED TO AFFECT THE
GREAT LAKES REGION MONDAY AFTERNOON THROUGH WEDNESDAY. THERE ARE
STILL PLENTY OF QUESTIONS AS TO HOW THIS SYSTEM WILL AFFECT
NORTHEAST WISCONSIN...RANGING FROM STORM TRACK, STRENGTH,
PRECIPITATION TYPE, AND POTENTIAL SNOW AMOUNTS.

ANYONE WITH TRAVEL PLANS EARLY NEXT WEEK SHOULD STAY TUNED TO THE
LATEST FORECASTS AND STATEMENTS IN THE COMING DAYS CONCERNING
THIS WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-042100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
247 PM CST FRI FEB 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

STRONG NORTHWEST WINDS AND LARGE WAVES ARE POSSIBLE TUESDAY NIGHT
THROUGH WEDNESDAY. A GALE WARNING MAY BE NEEDED.

MG/KLB

Nearby

Small Craft Advisories in Wisconsin, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.